Breaking News in Urology

September 15, 1998
(Abstracted from a report on the World Wide Web)

Viagra wins approval in Europe

Impotence pill to hit the shelves in Europe;
Britain readies health system

NEW YORK (CNN) -- The European Union equivalent of the FDA gave approval to Pfizer, Inc. to begin marketing Viagra in Europe. The drug should be available in European pharmacies within the next few weeks. The British government, however, has decreed that the National Health Service will not pay for the drug because of cost constraints in that country.

Of considerable interest is the more conservative stance the EU has placed on the product label, as compared to the label approved the by U.S. FDA. In the European version (same drug, same dose), the package insert bears a precaution against use of the medication by men who have had recent myocardial infarction or stroke or who have a history of severe heart or liver disease or low blood pressure. The only U.S. contraindication is concomitant use of nitrates, and the nitrate precaution was also included in the European insert.

The U.S. FDA has issued a recent statement on Viagra-related deaths. Read the FDA statement.

Excerpts from the European Package Insert:

"Contra-indications:
...sildenafil was shown to potentiate the hypotensive effects of nitrates, and its coadministration with nitric oxid donors (such as amyl nitrite) or nitrates in any form is therefore contra-indicated.
...sildenafil should not be used in men for whom sexual activity is inadvisable (e.g., patients with severe cardiovascular disorders such as unstable angina or severe cardiac failure).
The safety of sildenafil has not been studied in the following sub-groups of patients and its use is therefore contra-indicated until further information is available: severe hepatic impairment, hypotension (blood pressure < 90/50 mm Hg), recent history of stroke or myocardial infarction, and known hereditary degenerative retinal disorders such as retinitis pigmentosa (a minority of these patients have genetic disorders of retinal phosphodiesterases)."



this is a navigational image map, please load this image to continue.